ANTIDEPRESSANTS

Discussion in 'Fibromyalgia Main Forum' started by gongee, Oct 4, 2005.

  1. gongee

    gongee New Member

    How many of you cannot take anti-depressants because of all the unwanted side effects that out way the advantages?
    I have tried every one on the market and today was my last day of trying anymore that come out new. I was given Cymbalta yesterday 30 mg. Took it this morning and was sick as a dog all day along with being dizzy. I know anti-depressants are suppose to help with pain but they are not for me. I do take Xanax and have for the past 5 years with no problem at all, except probably I am addicted to it, but at this point I don't care. My son who is in med school thinks I am being ridiculous about the anti-depressants and said I really need to be on one. Well he can take it for me, cause not another one will go in my mouth.
  2. springrose22

    springrose22 New Member

    I have taken medications that have made me sick, and always quit them if they do, otherwise, you end up with another symptom, and feel really awful as well. Time to train your son while he's still new at this doctoring game!! Tell him he should be listening to you. If he can listen to his patients, he will be a wonderful doctor. Take care. Marie
  3. matthewson

    matthewson New Member

    I have a theory, and this is just my theory, that anti-depressants only work well for people who are clinically depressed. I know I was on zoloft and it brought me out of a deep depression and cured my social anxiety, but my brain chemistry was screwed up and I needed the anti-depressant to correct it.

    I feel that that is why so many people here have problems with anti-d's is because their brain chemistry is fine, they are just in pain and that is why they feel depressed. Who wouldn't!

    You might want to try 5-htp. There is a book out by Michael Murray, ND about 5-htp and depression, obesity and insomnia. He has a lot of anecdotal evidence from his practice that suggests that 5-htp boost your serotonin level and can help with depression and carbohydrate cravings and sleep.

    I think there actually was a randomised double-blind study (my favorite kind of study!) that suggested that 5-htp is useful in the treatment of depression because it boosts your serotonin level, which actually helps with pain issues.

    You do have to be careful though to avoid serotonin syndrome. If you are already taking an anti-D or Ultram (tramadol), flexeril or any other med that affects serotonin levels, it might cause too much serotonin, which can be a bad thing.

    Good luck to you in whatever you decide to do!

    Sally
  4. dancingstar

    dancingstar New Member

    I didn't come down with FM/CFS UNTIL I took EffexorXR. Didn't know it was the cause until the CFS went away instantly after I stopped taking it. It was prescribed to me for back pain and fatigue, and at first it was helpful even though I was sick to my stomach and very speedy. Over several months I got more and more sleepy to the point of not being able to stay awake more than a few hours a day.

    If your body needs to be taking them, they may work for you, but if you are not physically depressed to begin with, they can set off a whole host of problems that are not so easy to cure once they begin.

    When I stopped taking Effexor, I began to read for hundreds of hours while I went through the stunningly horrid withdrawal, and there are many thousands of people that have been through the same thing. It's got to be more than a theory at this point. Still, these drugs work for many, many people. I just wish they weren't prescribed to people that are not physcially depressed because of the possible harm that can be done to those of us that should not be taking them.

    Don't let your son push you, gongee. You know if they aren't working for you...and in this case, it seems pretty obvious that they can cause you more harm than good. I'm sorry that he is making you feel bad for trusting yourself.

    (...stepping down off of soap box.)
  5. gongee

    gongee New Member

    Thanks everyone for supporting my decision regarding anti-depressants. I was still sick at my stomach this morning but as the day has gone by it is getting better. Guess it is getting out of my system. Pain in still there. Since I have had stomach ulcers from taking advil and aleve, I'll just have to settle for tylenol (which is like drinking water).I am thinking about the 5-htp or the St. Johns Wort. I am also thinking about trying the tart cherry juice or the cherryflex pills for inflammation that a lot of people are talking about.
    Again, thanks!!!!!!!
  6. Empower

    Empower New Member

    I have a really tough time with antidepressants too

    The only ones that I have been able to tolerate (and in very small doses) are Elavil and Cymbalta

    With the Cymbalta, I was SO ridiculous that I split open the capsule and started with a 1/2 of granule at a time

    I know you are not supposed to do that, but I had to

    I WAS still dizzy with Cymbalta though - the dizziness eventually went away, but was very annoying

    I can tell you though, that I feel better as far as the FMS and CFS when I am on a very low dose of an AD, especially one that helps me sleep
  7. dunnlb

    dunnlb New Member

    I know that I have had bad side effects from antidepressants at first but they went away after a few weeks. The side effects were surely worth it for the lessened pain after Cymbalta started working. When I first started it, I had nausea and dizziness, increased anxiety and couldn't sleep well at night. Make sure you are not giving up too soon on a good thing.